Inflamed lungs. Currently in ICU.

Posted by Sancyn @cynias, Oct 20 3:41pm

Good afternoon. My dad was hospitalized 2 weeks ago after him reporting shortness of breath and dizziness. We had to call 911. The paramedics noticed his level of oxygen was below normal and suggested by the EKG reading that he was low on potassium. When he arrived to the ER they determined that he was low in potassium as well as vitamin K due to Warfarin, a medication he has to take to thinner his blood due to a mechanical valve in his heart. He was moved from the ER to a room that same day, but his oxygen level continued to declined. He was tested for Covid twice with negative results. He is now connected to a respirator and a couple of pulmonologists can only say his lungs are inflamed and that there isn’t much they can do but wait. They suspect Amiodarone toxicity, since he has been taking it for over 2 years for tachycardia. His oxygen level ranges 86-90% at 100% O2. I any help or suggestions as to what this might be, or maybe a specialist, please?

Hello @cynias and welcome to Mayo Clinic Connect, an online community for patients and family caregivers. Your father’s situation is obviously very concerning and can understand your desire to reach out to others during this difficult time. I've also added your message to the Intensive Care (ICU) group here: https://connect.mayoclinic.org/group/intensive-care-icu/ I did this so you can connect with members like @danab @andreab and @mamacita

I found this information from Mayo Clinic about side effects from Amiodarone in case it is helpful in identifying any potential red flags leading up to the 911 call.
https://www.mayoclinic.org/drugs-supplements/amiodarone-oral-route/side-effects/drg-20061854
Cynias, Are you able to visit your father in ICU given COVID restrictions? How are you communicating with his care team?

REPLY

@cynias– I'd also like to welcome you to Mayo Clinic Connect. It's so disheartening when a parent is ill. When my mom was very ill I felt so helpless.

Amiodarone also helps regulate his heart rhythms and if that isn't working properly he won't get the 02 that he needs.

Is your dad conscious? What are his doctors have him on other than anti-inflammatories for his lungs?

REPLY

@cynias Hi and welcome to Connect, I am so sorry about the situation with your Dad. I
can tell you it's not easy seeing a loved one in icu you probably feel a bit helpless. I know that having Tachacardia myself that rides to the er was frequent with me.

So feeling out of breath is a definite symptom of a Heart rhythm issue. But besides my pacemaker, Amiodarone was the main defense from arrhythmias for about 9 years, Great Drug for that condition but I know it has some major side effects. For m,e it became toxic to the point that I lost my thyroid and put me into a type of what they thought was a stroke at first but found out it was a reaction to Amiodarone. I didn't have any lung issues from the drug itself but on the plus side it did helps me to get the Heart Transplant I needed.
On the inflammation issue im not familiar with that problem so sorry I can't be of help there. I would like to know what hospital Hes at. You mentioned a specialist and the one for me is Mayo Clinic. They specialize with both Heart and Lung issues on a regular basis, and i personally can attest to the thoroughness of there Doctors. Now being hes in ICU moving him at this point is probably not possible but depending on the future you may want to consider a place like Mayo. There are other fine hospitals that others here on Connect have shared about and they may have some good suggestions. Let us know how things go and if we can help with other questions. Hang in there tho medical science has come.a long way on solving problems like this. Im still amazed as to how well i made out from where i was almost 3 years ago.
May you have a Blessed Day
Dana

REPLY
Please login or register to post a reply.